Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
137 Doctors are Online

Can Remeron and Xanax taken for depression and anxiety elevate liver enzymes?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11707 Questions
Hi, My son was on 30 mg of Remeron and 3mg of xanax a day for depression and anxiety. He just had blood work done and his alt was 116 and his ast was 100. Alp and bilirubin were both normal. All his other blood work was also normal. My question is could these medications alone or in combination elevate liver enzymes? He has since stopped the xanax and is slowly going off the remeron. He is going to have his enzymes checked again in a few months.
Posted Wed, 2 May 2012 in Medicines and Side Effects
Answered by Dr. Rakhi Tayal 4 hours later

Thanks for posting your query.

Remeron and Xanax both cause a dose-dependent asymptomatic elevation of liver enzymes specially AST and ALT on long term use. The rise in these enzymes is mild and is reversible on stopping the drugs.

Since your son has already stopped xanax and is now going off Remeron, his liver enzymes should return to normal over next six months.

Hope this answers your query. I will be glad to answer the follow up queries that you have.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor